MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number VPR-GW-FT18
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device analysis is in process.A supplemental report will be submitted for failure analysis results.(b)(4).
 
Event or Problem Description
It was reported that during a peripheral orbital atherectomy procedure, the tip of a csi viperwire guide wire broke off and was left in the patient.The target lesion was located in the superficial femoral artery (sfa).The physician used an abbott guide wire and a quickcross 0.014" guide catheter to access the lesion.A distal filtration device was advanced into the patient distal to the lesion.The abbott guide wire was exchanged for a csi viperwire guide wire and a csi orbital atherectomy was loaded onto the guide wire.The physician performed one run at low speed, one run at medium speed and two runs at high speed.While removing the oad, the physician discovered that the tip of the guide wire had broken off.The physician was able to retrieve the filter from the patient, but the tip of the wire still remained in a branch of the peroneal artery.The wire was stented against the vessel wall to prevent it from migrating distally.The patient status remained stable throughout the procedure.
 
Additional Manufacturer Narrative
The guide wire was received without the original oad.The initial visual and tactile examination revealed that the spring tip was fractured 329cm distal to the proximal end of the guide wire.Further examination revealed two areas of adhered biological material on the shaft just proximal to the fractured end of the wire.Examination in the areas of adhered tissue did not reveal any damage that would have contributed to the accumulation.There was no damage observed with the guide wire that would have contributed to the event.The fractured end of the guide wire was sent for scanning electron microscope (sem) analysis.Sem analysis identified evidence of fatigue that was partially covered by mechanical damage.The fracture had a large ductile tear-off zone with some folding or creasing back onto the core wire.At the conclusion of the failure analysis investigation, the root cause of the reported event could not be conclusively determined.(b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key6794897
Report Number3004742232-2017-00077
Device Sequence Number16536313
Product Code MCW
UDI-Device Identifier10852528005329
UDI-Public(01)10852528005329(17)190228(10)185950
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K151260
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/28/2019
Device Model NumberVPR-GW-FT18
Device Catalogue NumberVPR-GW-FT18
Device Lot Number185950
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/18/2017
Supplement Date Received by Manufacturer07/18/2017
Initial Report FDA Received Date08/15/2017
Supplement Report FDA Received Date09/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age74 YR
Patient Weight95